Alert archive / California / Wind Advisories in 2014

Wind Advisory 20, NWS San Diego, CA

March 15, 2014San Diego County, California

NWS San Diego, CA issued this wind advisory at Mar 15, 2014, 6:55 PM PDT for San Diego County, California. It took effect at Mar 16, 2014, 2:00 AM PDT. It was in force for 43 min.

The area

The counties it named.

The facts

Issued
Mar 15, 2014, 6:55 PM PDT (01:55 UTC)
In effect from
Mar 16, 2014, 2:00 AM PDT
Expired
Mar 16, 2014, 2:43 AM PDT
In force
43 min
Issued by
NWS San Diego, CA

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 1.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2014-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2014-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3742 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

874 
WWUS76 KSGX 160155
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
655 PM PDT SAT MAR 15 2014

...GUSTY NORTHEAST TO EAST WINDS WILL DEVELOP ACROSS THE COASTAL
SLOPES OF THE SAN DIEGO COUNTY MOUNTAINS LATE TONIGHT AND FOR
SUNDAY...

.GUSTY NORTHEAST TO EAST WINDS WILL STRENGTHEN OVERNIGHT
TONIGHT...AS OFFSHORE PRESSURE GRADIENTS INCREASE. THE STRONGEST
WINDS WILL BE ALONG THE COASTAL SLOPES...MAINLY FROM THE VOLCAN
MOUNTAINS TO THE LAGUNA MOUNTAINS...THEN LOCALLY INTO THE
FOOTHILLS AND FAR INLAND VALLEYS. WINDS WILL PEAK LATE SUNDAY
MORNING...BEFORE GRADUALLY DECREASING DURING THE DAY.

CAZ050-058-161200-
/O.NEW.KSGX.WI.Y.0020.140316T0900Z-140317T0000Z/
SAN DIEGO COUNTY VALLEYS-SAN DIEGO COUNTY MOUNTAINS-
655 PM PDT SAT MAR 15 2014

...WIND ADVISORY IN EFFECT FROM 2 AM TO 5 PM PDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 5 PM PDT SUNDAY. 

* WINDS...AREAS OF NORTHEAST TO EAST WINDS 15 TO 30 MPH...WITH
  GUSTS TO 45 MPH. ISOLATED GUSTS UP TO 55 MPH.

* LOCATION...COASTAL SLOPES OF THE MOUNTAINS...THE FOOTHILLS...AND
  THE FAR INLAND VALLEYS INCLUDING VALLEY CENTER...RAMONA...AND
  ALPINE.

* TIMING...LATE TONIGHT THROUGH SUNDAY AFTERNOON. THE STRONGEST
  WINDS WILL BE ON SUNDAY MORNING.

* IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR
  MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE
  LIMBS AND OTHER DEBRIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

PALMER
1 follow-up statement
621 
WWUS76 KSGX 160943
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
243 AM PDT SUN MAR 16 2014

...GUSTY EAST WINDS FOR THE SAN DIEGO COUNTY MOUNTAINS AND INLAND
VALLEYS FOR THIS MORNING THROUGH EARLY AFTERNOON...

.SURFACE HIGH PRESSURE OVER THE GREAT BASIN WILL BRING GUSTY EAST
WINDS TO THE MOUNTAINS AND INLAND VALLEYS OF SAN DIEGO COUNTY FOR
THIS MORNING AND EARLY AFTERNOON.

CAZ050-058-162100-
/O.CAN.KSGX.WI.Y.0020.000000T0000Z-140317T0000Z/
/O.NEW.KSGX.WI.Y.0021.140316T1400Z-140316T2100Z/
SAN DIEGO COUNTY VALLEYS-SAN DIEGO COUNTY MOUNTAINS-
243 AM PDT SUN MAR 16 2014

...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 2 PM PDT
THIS AFTERNOON FOR THE MOUNTAINS AND INLAND VALLEYS...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 7 AM THIS MORNING TO 2 PM PDT
THIS AFTERNOON. 

* WINDS...AREAS OF NORTHEAST TO EAST WINDS 15 TO 25 MPH WITH GUSTS
  TO 45 MPH. 

* TIMING...INCREASING AFTER SUNRISE AND CONTINUING THROUGH LATE
  MORNING...THEN DIMINISHING DURING THE AFTERNOON.

* IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN 
  TREE LIMBS AND OTHER DEBRIS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CURRENT WIND GUST REPORTS ON THE WEB:
HTTP://WWW.WRH.NOAA.GOV/SGX/GMAP/INDEX.PHP

FOR A DETAILED MAP OF THE HAZARD:
WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=SGX

17

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Mar 15, 2:00 PM PDT, 4 hours 55 minutes earlier.

Area forecast discussion, Mar 15, 2:00 PM PDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT SAT MAR 15 2014

.SYNOPSIS...
SUNNY AND WARM WITH GUSTY NORTHEAST WINDS CONTINUING THIS AFTERNOON
NEAR THE COASTAL FOOTHILLS OF THE SANTA ANA MOUNTAINS AND THE SAN
BERNARDINO COUNTY MOUNTAINS. WINDS WILL WEAKEN LATE THIS AFTERNOON.
SUNNY AND WARM AGAIN ON SUNDAY WITH LOCALLY GUSTY OFFSHORE WINDS.
ONSHORE FLOW WILL RETURN FOR LATE MONDAY WITH COOLING...A RETURN OF
COASTAL LOW CLOUDS AND FOG...AND GUSTY WEST WINDS FOR THE MOUNTAINS
AND DESERTS. FOR THE REST OF NEXT WEEK...PERIODS OF WEAKER ONSHORE
AND OFFSHORE FLOW WILL ALTERNATE WITH TEMPERATURES SLIGHTLY ABOVE
SEASONAL AVERAGES.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

NOT A CLOUD IN THE SKY THIS AFTERNOON...AS RECENT ACARS SOUNDINGS
SHOW THE MARINE LAYER NOW LESS THAN 500 FT DEEP IN RESPONSE TO THE
UPPER LEVEL RIDGE BUILDING OVER THE WEST COAST. SURFACE HIGH
PRESSURE OVER THE GREAT BASIN AND NE WINDS ALOFT CONTINUE TO PRODUCE
OFFSHORE FLOW WITH LOCALLY GUSTY NE WINDS...AND A FEW LOCATIONS HAVE
REPORTED WIND GUSTS GREATER THAN 45 MPH. SFC PRESSURE GRADIENTS
REMAIN OFFSHORE TO THE NORTH WITH -5.4 MB SAN-TPH...BUT SFC
GRADIENTS AND WINDS ARE EXPECTED TO WEAKEN BY LATE AFTERNOON.  TEMPS
WILL CONTINUE TO INCREASE THROUGH SUN AND THE MARINE LAYER BECOME
SHALLOWER AS THE UPPER RIDGE BUILDS. LITTLE OR NO MARINE LAYER LOW
CLOUDS AND FOG IS EXPECTED TONIGHT...AND TEMPS ARE EXPECTED TO REACH
THE UPPER 80S TO AROUND 90 DEGREES ACROSS PORTIONS OF THE INLAND
VALLEYS ON SUN.

FOR LATE MONDAY AND EARLY TUESDAY...A LOW PRESSURE TROUGH MOVING
THROUGH THE PACIFIC NORTHWEST INTO THE GREAT BASIN AND CENTRAL
ROCKIES WILL WEAKEN THE UPPER LEVEL RIDGE AND PUSH THE SFC HIGH TO
THE SE...OUT OF THE GREAT BASIN. THIS WILL BRING INCREASING ONSHORE
FLOW WITH COOLER CONDITIONS...A RETURN OF COASTAL LOW CLOUDS AND
FOG...AND GUSTY WEST WINDS IN THE MOUNTAINS AND DESERTS. WEST TO NW
WINDS OF 20-30 MPH WILL BE POSSIBLE WITH ISOLATED GUSTS NEAR 45 MPH
IN WIND-PRONE LOCATIONS. LOW CLOUDS AND FOG COULD SPREAD INLAND TO
THE COASTAL SLOPES LATE MONDAY NIGHT.

FOR THE REST OF NEXT WEEK...SHORTWAVES MOVING INLAND TO THE NORTH IN
WEST NORTHWEST FLOW ALOFT WILL ALTERNATE WEAKER ONSHORE AND OFFSHORE
FLOW WITH DAYTIME TEMPS SLIGHTLY ABOVE SEASONAL AVERAGES...LOCALLY
GUSTY NORTHEAST WINDS ON THE COASTAL FOOTHILLS AT TIMES...AND PATCHY
COASTAL LOW CLOUDS AND FOG DURING THE NIGHTS AND MORNINGS.

&&

.AVIATION...
152000Z...MOSTLY CLEAR SKIES WITH UNRESTRICTED VIS THROUGH SUNDAY.
MTNS/DESERTS...AREAS OF N-NE WINDS GUSTING 25-35 KT ALONG THE MTS
AND COASTAL FOOTHILLS THROUGH 16/00Z. LLWS AND MOD UDDFS POSSIBLE
OVER AND S/SW OF THE MTS DUE TO THESE WINDS...INCLUDING VCNTY KONT
AND KSNA. OFFSHORE WINDS WILL WEAKEN THIS AFTERNOON.

&&

.MARINE...
ANOTHER LONG PERIOD NW SWELL WILL ARRIVE IN THE COASTAL WATERS SUN
NIGHT AND PEAK ON MON AT 7-8 FT WITH A PERIOD OF 17 SECONDS. THIS
WILL RESULT IN ELEVATED SURF AT BEACHES SOUTH OF DEL MAR IN SAN
DIEGO COUNTY...AND NORTH OF HUNTINGTON BEACH IN ORANGE COUNTY. LOCAL
SETS OF 7 FEET OR MORE ARE POSSIBLE IN THESE AREAS MONDAY...BECOMING
MORE INTERMITTENT ON TUE. LARGE TIDAL SWINGS AND ELEVATED SURF WILL
CREATE STRONG RIP CURRENTS AS WELL. SURF AND SWELL WILL SUBSIDE
WED/THU. SEE CFWSGX FOR DETAILS ON THE BEACH HAZARDS STATEMENT IN
EFFECT THROUGH MON EVENING.

A REINFORCING...STEEP WESTERLY SWELL UP TO 8 FEET WILL ARRIVE IN THE
COASTAL WATERS MON NIGHT CONTINUING INTO TUE MORNING. COMBINED SEAS
OF AROUND TEN FEET ARE POSSIBLE...RESULTING IN VERY ROUGH SEAS AND
POTENTIALLY HAZARDOUS SMALL CRAFT CONDITIONS.

&&

.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...BEACH HAZARDS STATEMENT FROM 10 AM PDT THIS MORNING THROUGH
     MONDAY EVENING FOR THE BEACHES IN THE ORANGE COUNTY COASTAL
     AREAS...SAN DIEGO COUNTY COASTAL AREAS.

     WIND ADVISORY FROM UNTIL 5 PM PDT THIS AFTERNOON FOR THE ORANGE
     COUNTY COASTAL AREAS...SAN BERNARDINO COUNTY MOUNTAINS...SAN
     BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND
     EMPIRE...SANTA ANA MOUNTAINS AND FOOTHILLS.

PZ...NONE.

&&

PUBLIC...PG
AVIATION/MARINE...TS

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 1:50 AM PDTSmall Craft Advisory for Hazardous SeasSGX24 hr
Mar 16, 2:43 AM PDTWind AdvisorySGXSan Diego11 hr

Nearby

Wind Advisories in California, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.